Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 66, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 9, 2004, 8:36 AM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2004, 8:36 AM EDT (12:36 UTC)
- Expired
- Sep 9, 2004, 11:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 670 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 091247 FFWBGM NYC101-091530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 836 AM EDT THU SEP 9 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 1130 AM EDT * AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AREAS OF MODERATE TO HEAVY RAIN ACROSS MAINLY WESTERN STEUBEN COUNTY. PERIODS OF RAIN WILL PERSIST THIS MORNING...AGGRAVATING EXISTING FLOOD PROBLEMS. RADAR ESTIMATES AND RAIN GAUGE REPORTS INDICATE THAT BETWEEN 2.5 AND 4.5 INCHES OF RAIN HAS FALLEN SO FAR...WITH THE HIGHEST TOTALS IN THE WESTERN AND CENTRAL SECTIONS OF THE COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL... WEST CAMERON...URBANA...TROUPSBURG...THURSTON...SOUTH DANSVILLE... SONORA...SAVONA...RHEIMS...KANONA...JASPER...HOWARD...HORNELL... HASKINVILLE...HARTSVILLE...HAMMONDSPORT...GREENWOOD...CANISTEO... CAMPBELL...CAMERON...BATH...AVOCA...ARKPORT AND ADDISON. EMERGENCY MANAGEMENT OFFICIALS REPORT THAT SIGNIFICANT FLOODING CONTINUES ALONG PARTS OF THE TUSCARORA CREEK. EVACUATIONS HAVE BEGUN ALONG PARTS OF STATE ROUTE 417 IN THE TOWNS OF WOODHULL AND TUSCARORA. SEVERAL ROADS HAVE BEEN CLOSED IN THE TOWNS OF TUSCARORA...WOODHULL...CANISTEO...AND BATH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR HIGHER GROUND. LAT...LON 4246 7714 4200 7721 4200 7775 4247 7771 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:45 AM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 9, 3:45 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 345 AM EDT THU SEP 9 2004 .SHORT TERM (TODAY-FRIDAY)... TODAY..REMNANTS OF FRANCES CURRENTLY IN SW PA...AND MOVING NNE FAIRLY QUICKLY. BY LATE THIS AFTERNOON...THE REMNANTS OF FRANCES SHOULD BE INTO NRN NY. MODERATE TO HEAVY RAIN IS FALLING OVER MOST OF THE NW TWO-THIRDS OF THE AREA...WITH SCT SHOWERS OVER SE ZONES. SO FAR THE HEAVIEST RAIN HAS REMAINED WEST OF OUR AREA. OUR AREA HAS SEEN GENERAL 1 TO 2 INCH RAINFALL AMOUNTS WITH LOCALIZED 3 INCH AMOUNTS. ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE LIKELY...WITH UP TO 3 INCHES POSSIBLE IN LOCALIZED AREAS THAT GET TRAINING CELLS. THERE IS STILL A CHANCE OF A FEW TSTORMS THIS AFTERNOON...BUT INSTABILITY WILL BE WEAK (CAPES 500 J/KG OR LESS) AND HELICITY VALUES WILL BE DECREASING AS THE DAY WEARS ON...SO AM NOT ANTICIPATING SEVERE CONVECTION. TONIGHT..AS THE REMNANTS OF FRANCES CONTINUE MOVING NE...A COLD FRONT WILL SWEEP THROUGH BEHIND IT...AND SHOULD BE EAST OF OUR AREA BY 06Z. ANY TSTORM ACTIVITY SHOULD END DURING THE EVENING WITH SCT SHOWERS POSSIBLE AFTER MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH. WINDS WILL BE STRONG ENOUGH TO PREVENT DENSE FOG FROM FORMING. FRIDAY..HIGH PRESSURE MOVES IN FROM THE NW...BUT ABUNDANT LOW LEVEL MOISTURE SHOULD KEEP SKIES MOSTLY CLOUDY. THERE COULD BE A MORNING SHOWER...MAINLY OVER ERN ZONES...BUT IT WILL BE A DRY DAY FOR MOST PLACES. && .LONG TERM (FRI NIGHT - WED)... WHATEVER IS LEFT OF FRANCES AND ITS ASSOCIATED MOISTURE SHOULD BE OUT OF THE AREA BY FRIDAY EVENING...WITH A CLEARING TREND EXPECTED TO BE UNDERWAY BY THIS TIME. HIGH PRESSURE SHOULD THEN BE IN CONTROL FOR SATURDAY WITH PLENTY OF SUNSHINE STILL ANTICIPATED. A FAST MOVING COLD FRONT WILL BRING A CHANCE OF SHOWERS DURING THE DAY SUNDAY. COOLER...BUT DRIER AIR IS FORECAST TO BUILD IN FOR THE BEGINNING OF NEXT WEEK...THANKS TO CANADIAN HIGH PRESSURE. LONGER RANGE GUIDANCE AGREES FAIRLY WELL IN BUILDING THIS HIGH PRESSURE SYSTEM OVER THE AREA ON TUESDAY AND WEDNESDAY...WITH CONTINUED RAIN-FREE CONDITIONS AND MODERATING TEMPERATURES. && .AVIATION... CIGS ARE MOSTLY FROM 500 TO 2500 FT EARLY THIS MORNING... WITH VSBYS RANGING FROM 3 TO 6 MILES. EXPECT THOSE CONDITIONS TO PERSIST THROUGH MUCH OF THIS MORNING. THE STEADIEST RAINS THROUGH MID-MORNING WILL FALL FROM UCA AND SYR SOUTHWEST TO ELM. MEANWHILE... EXPECT JUST SCT SHOWERS THROUGH THIS MORNING AT BGM AND ELM AS A WEAK DRY SLOT LIFTS NORTH FROM PA. SFC LOW PASSING TO OUR NW TODAY SHOULD ALLOW THAT DRY SLOT TO EFFECT THE ENTIRE AREA BY THIS AFTERNOON WITH CIGS TO LIFTING TO 3000 FT. RAIN WILL TAPER TO SCATTERED SHOWERS ACROSS ALL OF THE TAF SITES FOR AWHILE LATE THIS MORNING AND THIS AFTERNOON... BUT LOCALIZED HEAVY SHOWERS WILL REMAIN POSSIBLE THROUGH THE DAY. ENOUGH INSTABILITY IS POSSIBLE FOR SOME THUNDER AT BGM AND ELM THIS AFTERNOON. && .HYDROLOGY... WILL KEEP FLOOD WATCH GOING THROUGH TODAY SINCE THE POSSIBILITY OF TRAINING CELLS CONTINUES. MANY POINTS ACROSS THE CHEMUNG AND SUSQUEHANNA BASINS SHOULD SEE SIGNIFICANT RISES THE NEXT TWO DAYS... BUT ONLY A FEW POINTS SHOULD COME WITHIN A FOOT OF FLOOD STAGE... ALTHOUGH CORNING AND WILKES-BARRE WILL GO OVER CAUTION STAGE. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH ALL ZONES TODAY. PA...FLOOD WATCH ALL ZONES TODAY. && DAYS 1-2/HYDROLOGY...VAN AUSDALL DAYS 3-7...JUREWICZ AVIATION...MSE VAN AUSDALL
Hazardous weather outlook, Sep 9, 4:30 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 430 AM EDT THU SEP 9 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-100824- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 430 AM EDT THU SEP 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THE REMNANTS OF FRANCES WILL MOVE FROM SOUTHWESTERN PENNSYLVANIA INTO NORTHERN NEW YORK...WITH RAIN CONTINUING ACROSS OUR AREA. THE RAIN COULD BE HEAVY AT TIMES AND PRODUCE FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL NY AND NORTHEAST PA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:24 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Sep 9, 2:29 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.